Hi everyone. I’m a new poster - well, not really - I posted ages ago but haven’t been on the site in years. I’d been doing well managing vestibular migraine with 40mg amitriptyline. For the last few months, however, I’ve had terrible episodes of about two weeks’ duration (always starting around my period) where I have vertigo, nausea, dizziness, balance problems and headache. My neurologist thinks it could be due to perimenopause.
Because I can’t really afford to be bedridden for two weeks of each month, my neurologist prescribed Topamax. I am still taking the ami as well. I started on 12.5mg of Topamax then increased to 25 after about a week. It’s been just over two weeks since I increased to 25mg and I feel like absolute crap. Have had very bad vertigo (spins, room shaking type stuff), bad dizziness, and nausea plus the other side effects like fatigue and memory problems (which are really bad, but that’s another thread).
Does anyone have any experience with this? My neurologist says to keep going and try to tough it out, but I’m not sure the Topamax is helping at all…thoughts?
I can only report on my own experience of course but it may help you. I take 25mg topamax which I split into two doses exactly 12 hours apart, ie. 12.5 am and 12.5 pm. I also take 10mg nortriptyline with the pm dose. It may be that you can reduce the ami now that you have the topamax. I think ami can cause insomnia so maybe take it with the am dose. I could not tolerate more than 10mg of nortriptyline but it helped with the constant nausea, the topamax in split doses helped with the rest and I was in a very bad way prior to meds. It is trial and error. I hope this helps you.
Hi, and welcome. I haven’t tried Topamax but it’s a very powerful drug and does have a reputation for being very difficult to cope with. People that can tolerate it have found it extremely helpful but many, From what I’ve read, most fall by the wayside because of tolerance issues, if you use the Search facility on here you’ll find a good cross section of different experiences with Topamax. It’s fine for your neurologist to say ‘tough it out’. They don’t actually have to do that. It all depends on what you feel you are able to tolerate when it comes down to it. I would make contact and explain. Could be you should drop right back with the dose level and increase much more slowly over a few weeks. I’m not a doctor so I don’t know. Maybe Erik @ander454 who has trialled Topamax will chip in with some ideas if we ask nicely. Did the consultant say why they didn’t initially try increasing the Ami dose. I suspect they thought Topamax more powerful in more severe cases. A migraine specialist neurologist I saw uses Sodium Valproate, another anticonvulsant class drug, as first choice for MAV/VM.
According to UK NHS guidance it takes anything up to three months to become fully effective. I’ve read elsewhere an absolute minimum of three weeks and more likely six. Either way it’s very early days. As you know as you’ve been around MAV sometime there are other drugs you could try. It would be no shame to have to quit Topamax. Many others on here have had to do likewise. @123isall I notice has trialled Topamax twice perhaps she can throw some light on possible action. Helen
Sorry to hear the topamax is making things worse. I had a similar experience with Depakote. My problem wasn’t that it didn’t work, but that I was going up too quickly. If I was you I would back off the topamax and go up slower.
Thanks for your input. I’ve been taking the Ami for years and it actually really helps me sleep! So I take it at night. The plan was to stay on the Ami while I was getting up to the target dose of Topamax so as not to change too many things at once. If the Topamax helps, the plan is to cut back on the Ami. We’ll see if we even get to that point!
Thank you, Helen! Your reply is very helpful. Yes, the neurologist’s first plan was to increase my Ami dose, but when I did my tinnitus immediately increased so I went back to my regular dose. That’s when we discussed Topamax. I completely agree with you that it’s easy for them to say “tough it out” - they’re not the ones stumbling down the street looking drunk, and not being able to remember what they’re talking about (the cognitive effects of Topamax are a nightmare).
It’s so frustrating because I know that you’re right about it taking a couple of months to really know if the drug is working for you. But it is so hard when you don’t know whether the drug is helping or hindering your progress. Years and years ago a different neurologist put me on flunarizine and shortly thereafter I became exhausted and started feeling depressed. The doctor said there was no way the drug could cause those symptoms, so I persisted. I got to the point where I could hardly get out of bed due to fatigue and depression (and I don’t normally suffer from depression). My family begged me to stop taking the medication and when I did I went right back to normal. Long story short, we know our bodies best and need to listen to ourselves in addition to our doctors.
In the meantime I will give it another try with the Topamax, increasing the dosage very slowly, but if the vertigo doesn’t go away I don’t see that I’ll have much other choice but to stop. My neurologist has mentioned valproic acid or Botox as other possible options.
So sorry you’re having a rough time.
I can only say for me Topamax was toxic,I tried it for 2 weeks and it made my relapse ALOT worse plus side effects like my body violently shaking, burning when I went to use the bathroom it really was dreadful!
At the time I was having such a terrible relapse and it was next on the list for me to try… my neuro immediately took me off of it, I dont think I was particularly med sensitive because everything else I have tried didn’t give me bad side effects but everyone is different. What was the reason for not increasing Ami?
Wow… lucky for them they dont have to go through the rollercoaster ride that is MAV!
I seriously couldn’t tolerate it and I think if the side effects are too invasive maybe email neuro and ask for another appointment to discuss it further.
Hope you feel better soon!
I think one has to assume it’s going to start helping soon when trialling MAV drugs. What other choice have we. I took Propranolol (at too low a dose to be ineffective thanks to GP’s ignorance) for more than 15 months. It did me no harm, not one tiny bit. It did stop my acute attacks which was a blessing but I had so many other symptoms I was virtually housebound, still 24/7 dizzy, totally photophobic and all the visual issues one could name. After a second neurologist’s opinion, dose upped, dramatic improvement. So it’s alot to expect a starter level dose of confirm anything either way. I’d say don’t think about it that way. Just try and decide whether you can continue with these sort of symptoms much longer or not and go from there. I’ve read in here somebody said these symptoms lasted her four weeks. There are other alternatives. I think Sodium Valproate, another same class as Topamax, may prove equally difficult to tolerate. It’s effective. I’ve been offered it several times but declined.
I can relate totally to your story Flunarizine story. Had similar experiences myself with medics relating to conditions rather than meds. Helen
I could not tolerate topamax, it exacerbated my dizziness, it also made my clonazepam ineffective.
Sorry for the delay. I’ve tried 4 different drugs now. In every instance they made things feel “different” and this made me want to blame the drugs for making things worse. Not saying that its all in your head though, you may be very much worse on Topomax. MAV people seem to either hate it or love it.
I got up to 50mg of Topomax and had the typical symptoms of tingling and things tasting different, as well as feelings of vibration in my head, or a bit more jittery/nervous, but ultimately it worsened my insomnia and that is the real reason I came off it So yeah, I felt a bit weird on it, but not any more dizzy or worse headaches. I started at 5mg and felt that after a month at 50mg my MAV was getting knocked down pretty well. Once I could see it was helping, it was easier to stick with. So if you can tolerate it, I believe it can be very effective. Recently I’ve found that the Cefaly device works just as well as the Topomax for me though and has the added benefit of helping me fall asleep. I’m also on 25mg of Ami.
Drugs are so difficult to make decisions about and can take a while to get used to. If you can only handle 12.5mg, then just stay there for a few more weeks and see if things get any better. Don’t let the doctors push you into being “tough”, drugs can be hard to get on but they shouldn’t be that hard.
Hope this helps,
(NB from admin: these images link to products members have found helpful and at the same time helps fund the site: As an Amazon Associate I earn from qualifying purchases. More recommended products here. Thanks for your support!)
Thx for chipping in Erik. The experience of someone who’s been in exact same circumstances is priceless I always think. Yep, it’s fine for these consultants to say ‘just tough it out’. Not sure who it was but I remember last year we had a medical person experiencing MAV, a doctor from Singapore if memory serves, and she wasn’t prepared to even try some of the preventatives on offer herself but I thought spoke volumes! It’s so much easier for medics to throw drugs at us than it is to try to find a cure.
Interesting comment. Wonder what the medical profession’s reaction to that would be. Helen
The Cefaly is FDA approved to treat migraines, so it works better than placebo on average. They (my Neurolgist and others) say that some people are super responders - almost never to have migraines again after using Cefaly. I guess I’m closer to a super responder, although still have small residual MAV symptoms.
That’s amazing! I’m so happy for you.